Hail, Shawnee
- When
- July 30, 6:09 PM CST
- Where
- Shawnee County, Rossville
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.133, -95.950
An isolated thunderstorm developed early in the evening of the 30th in northeast Pottawatomie county and became severe. The storm moved south and produced numerous reports of large hail along its path before dissipating in northwest Osage county, about 55 miles from its origin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An isolated thunderstorm developed early in the evening of the 30th in northeast Pottawatomie county and became severe. The storm moved south and produced numerous reports of large hail along its path before dissipating in northwest Osage county, about 55 miles from its origin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 30, 2:55 PM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 355 PM CDT WED JUL 30 2003 FORECAST CONCERN CONTINUES TO BE TIMING OF PRECIP CHANCES IN NORTHWEST FLOW PATTERN. IN THE SHORT TERM...RADAR SHOWS A FEW ISOLATED THUNDERSTORMS DEVELOPING OVER NORTHEAST KANSAS AT THIS TIME. NO DISTINCT FRONTAL BOUNDARY AS SURFACE WINDS ARE LIGHT AND VARIABLE AND DEWPOINTS NOT TOO IMPRESSIVE AS DAYTIME HEATING HAS MIXED OUT BOUNDARY LAYER... RESULTING IN DEWPOINTS ONLY IN THE UPPER 50S TO LOWER 60S. NO CAP IN PLACE AS COLDER NORTHWEST FLOW HAS BROUGHT 700 MB TEMPERATURES DOWN INTO THE 5-10 DEGREE RANGE ACROSS AREA. WILL GO WITH ISOLATED THUNDERSTORMS INTO THE EARLY EVENING HOURS...EXPECTING THUNDERSTORMS TO DISSIPATE BY MID EVENING AS LOSE DRIVING FORCE OF DAYTIME HEATING. BEYOND TONIGHT...NORTHWEST FLOW TO PREVAIL OVER NEXT SEVERAL DAYS WITH MODELS INDICATING VARIOUS SCENARIOS FOR THUNDERSTORM CHANCES. FAIRLY GOOD RETURN FLOW/WAA TO SETUP ON THURSDAY AND CONTINUE I THROUGH THURSDAY NIGHT AHEAD OF FRONT WHICH WILL MOVE ACROSS AREA FRIDAY AND FRIDAY EVENING. OVERALL BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE THURSDAY NIGHT AT WHICH TIME WILL BE CARRYING A 30 PERCENT POP...BUT WILL HAVE 20 PERCENT POPS STARTING THURSDAY AFTERNOON AND CONTINUE WITH 20 PERCENT POPS FOR MOST OF AREA FRIDAY AND OVER EAST CENTRAL KANSAS FOR FRIDAY NIGHT. HIGHS THURSDAY A DEGREE OR TWO WARMER THAN TODAY...GENERALLY IN THE LOWER TO MIDDLE 90S. MAY SEE TEMPERATURES A FEW DEGREES COOLER FRIDAY...MAINLY NORTHERN PARTS OF CWA...WHERE SHOULD HAVE MORE CLOUDS. BEYOND FRIDAY...SURFACE HIGH TO FOLLOW FRONT ACROSS CWA FRIDAY NIGHT AND SATURDAY...BRINGING COOLER AND DRIER AIR AGAIN. FROM SATURDAY THROUGH WEDNESDAY...WILL BE GOING WITH DRY FORECAST AGAIN AS MODELS NOT SHOWING ANY SIGNIFICANT CHANCES FOR RAIN THROUGH THE PERIOD. TEMPWISE...SATURDAY AND SUNDAY LOOKING TO BE COOLEST WITH HIGHS IN THE UPPER 80S TO LOWER 90S...THEN SLIGHT WARMUP INTO LOWER AND MIDDLE 90S REST OF PERIOD AS UPPER RIDGE SHIFTS A LITTLE FARTHER EAST AGAIN. .TOP...NONE 38
KSZ008>012-020>024-026-034>040-054>056-058-059-311000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 435 PM CDT WED JUL 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS SOUTHEAST OF A SABETHA TO MANHATTAN TO ABILENE LINE. THE THUNDERSTORMS SHOULD END BY 10 PM. LIGHTNING WILL BE THE PRIMARY THREAT FROM THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS THURSDAY AFTERNOON AND THURSDAY NIGHT. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. LIGHTNING WILL ALSO BE A HAZARD. A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE AREA FRIDAY...AND MAINLY OVER EAST CENTRAL KANSAS FRIDAY NIGHT... GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) 38
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CDT WED JUL 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM ONAGA KS .88 INCH HAIL
07/30/03 POTTAWATOMIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT WED JUL 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 5 S HAVENSVILLE KS .88 INCH HAIL
07/30/03 POTTAWATOMIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT WED JUL 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0629 PM 12 SSW SOLDIER KS 1 INCH HAIL
07/30/03 JACKSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT WED JUL 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0637 PM 1 W EMMETT KS .75 INCH HAIL
07/30/03 POTTAWATOMIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT WED JUL 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0639 PM 1 W EMMETT KS 1 INCH HAIL
07/30/03 POTTAWATOMIEThe Topeka radar (KTWX), 29 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373284, 5373285, 5373286, 5373287, 5373288, 5373289.